West Virginia, 2016

Hail and Damaging Wind in West Virginia, April 28, 2016

April 28, 2016 · NWS RLX · 20 events in 7 counties and zones

An east to west front had lifted north into southern Ohio and northern West Virginia during the day. By mid afternoon, the front was south of Columbus Ohio to near the Mason Dixon line around Morgantown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.3 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An east to west front had lifted north into southern Ohio and northern West Virginia during the day. By mid afternoon, the front was south of Columbus Ohio to near the Mason Dixon line around Morgantown. More clouds and cooler temperatures lingered north of the boundary. In southern Ohio and western West Virginia, more sunshine allowed for warmer temperatures and increased instability during the afternoon. Temperatures had warmed to the mid and upper 70s with dew points in the lower 60s.

Thunderstorms formed during the mid afternoon and moved east. One long lived cell came across the Ohio River and into Wood County producing large hail. Another cell on the southern edge of a larger cluster of showers and thunderstorms pulsed to stronger levels as it moved into Taylor County. In a narrow corridor in Taylor County, golf ball to tennis ball size hail was observed. The largest hail stones were the size of baseballs. Considerable damage was done around Grafton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 28, 1:45 PM EST, 16 minutes earlier.

Area forecast discussion, Apr 28, 1:45 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT THU APR 28 2016

.SYNOPSIS...
SURFACE LOW PRESSURE LINGERS THROUGH TONIGHT WITH MORE CONVECTION
EXPECTED. RAIN CHANCES DECREASE FRIDAY BUT LOW LEVEL MOISTURE
LINGERS. ANOTHER SYSTEM BRINGS PRECIPITATION FOR SATURDAY AND SUNDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 1730Z...FRONT NEARLY STATIONARY NEAR MGW ON WEST TO NORTH OF
PKB AND SOUTH OF ZZV TO NORTH OF CVG.  THE FRONT WILL BEGIN TO SAG
SOUTH OVERNIGHT.

INSTABILITY CONTINUES TO INCREASE...SO WE STILL EXPECT NUMEROUS SHOWERS
AND THUNDERSTORMS TO FORM SOUTH OF THE FRONT. SO THE LIKELY POPS WE
INSERTED THIS MORNING...SHOULD STILL BE ON TRACK FOR THIS AFTERNOON
INTO THE EVENING.  DID ADJUST HIGHER POPS A BIT FURTHER SOUTH INTO
OUR SOUTHERN WV COUNTIES TOO.

DUE TO THE PAST RAINS OF 3 DAYS...AFTER COORDINATING WITH OUR
HYDROLOGIST...WE WILL POST A SHORT TERM FLASH FLOOD WATCH FOR
LATE AFTERNOON AND EARLY EVENING IN THOSE WETTEST COUNTIES. STILL
CONCERNED WITH LOCALIZED DOWNPOURS OVER THE WET AREAS. OF
COURSE...WITH EQUILIBRIUM LEVEL AROUND 30 THSD FT PER THE
RAP...WE ARE ALSO CONCERNED ABOUT SEVERE STORMS TOO.

AS THAT FRONT SAGS SOUTH...LOTS OF LOW CLOUDS FIGURES ON FRIDAY
MORNING...ESPECIALLY FOR EASTERN OHIO AND NORTHERN WEST
VIRGINIA...AS COOLER TEMPERATURES ARE ADVECTED SOUTH AS 925 MB FLOW
TURNS NW.  HELD ONTO SOME 20 TO 40 POPS IN OUR NORTHEASTERN COUNTIES.

TRIED TO LIFT CEILINGS 15 TO 18Z FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
ANY LINGERING SHOWERS WILL COME TO AN END FRIDAY NIGHT. BUT THE
DRY WEATHER IS FAIRLY SHORT LIVED AS MOISTURE INCREASES FROM THE
SOUTHWEST SATURDAY. A LOW PRESSURE SYSTEM WILL MOVE INTO THE LOWER OHIO
RIVER VALLEY SATURDAY DRIVING A WARM FRONT NORTH ACROSS THE CWA
WITH SHOWERS AND THUNDERSTORMS. THE LOW WILL PASS THE CWA ON
SUNDAY WITH A COLD FRONT SLIDING THROUGH. SOME DIFFERENCES BETWEEN
MODELS ON THE EVOLUTION OF THIS SYSTEM...SO OVERALL TIMING OF
HIGHEST POPS MAY VARY...BUT HAVE LIKELY TO CATEGORICAL POPS
SATURDAY AFTERNOON AND AGAIN SUNDAY. PWATS SURGE UP TO AROUND 1.5
INCHES SATURDAY AFTERNOON...THEN WE WILL ALSO GET A POOLING OF
PWATS AHEAD OF THE FRONT...PUSHING THEM UP TO AROUND 1.5 INCHES
AGAIN. WITH THE RECENT RAINFALL PATTERNS...AREAS THAT HAVE BEEN
HIT SEVERAL TIMES OVER THE PAST WEEK WILL NEED TO BE WATCHED FOR
POTENTIAL WATER CONCERNS. WILL MENTION THIS IN THE HWO. SHOULD GET
SOME INSTABILITY SUNDAY...BUT THINK CLOUDS WILL LIMIT IT SOME.
HOWEVER...WITH SHEAR OF 35-45KTS...CANNOT RULE OUT SOME GUSTY
THUNDERSTORMS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
COLD FRONT SHOULD BE WELL SOUTH AND EAST BY MONDAY...BUT MODELS
BRING WEAK UPPER LEVEL TROUGH THROUGH...SO HAVE SHOWERS LINGERING.
THE 00Z ECMWF THEN SHOWS A WAVE ALONG THE FRONT BULGING IT BACK
NORTH TUESDAY INTO SOUTHEASTERN CWA. THE 12Z ECMWF IS EVEN MORE
AGGRESSIVE SURGING THE FRONT BACK NORTH WITH THIS WAVE...AND WOULD
SPELL PRECIP ACROSS MUCH OF THE CWA. HOWEVER GFS KEEPS THE ENTIRE
THING FARTHER SOUTH. WENT WITH ONLY SLIGHT CHANCE POPS FOR NOW
UNTIL THIS BECOMES BETTER RESOLVED. OTHERWISE REMAINED CLOSE TO
WPC GUIDANCE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
STILL EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS TO FORM 18Z TO 21Z
SOUTH OF THE FRONT.  SO HIGHLY VARIABLE CONDITIONS IN THE
CONVECTION...THAT CAN NOT BE ENTIRELY SHOWN IN THE POINT TAFS.  WILL
PUT TSTMS IN VCNTY IN THE TAFS...UNTIL WE SEE THE STORMS THREATENING
THE TERMINAL.  EQUILIBRIUM LEVEL 30 TO 34 THSD...FREEZING LEVEL
AROUND 11 THSD.  COULD EASILY SEE SOME SEVERE...AND LOCALIZED
DOWNPOURS.

HAVE LOCAL IFR IN THUNDERSTORMS...WITH CEILINGS MOSTLY 2 TO 3 THSD
FT BKN TO OVC.

00Z TO 06Z...THUNDERSTORMS WANE BUT SHOWERS LINGER.  LOW CEILINGS
FORMING.

06Z TO 14Z...FIGURING MORE WIDESPREAD STRATUS...AND THUS FORECASTING
MORE 2 TO 4 MILES IN FOG...INSTEAD OF THE AOB 1 MILE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING THE LOW CEILINGS FORMING OVERNIGHT AND
LOWER VSBY MAY VARY.  RAIN INDUCED FOG COULD FORM EARLIER THAN
FORECAST TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    M    M    M    M    M    M    M    M    M    M    M
HTS CONSISTENCY  H    H    H    M    M    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    M    H    M    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    M    L    M    M    M    M    M    M    M    M
PKB CONSISTENCY  H    H    M    M    M    M    M    M    M    M    M    M
CKB CONSISTENCY  H    M    M    M    M    M    M    M    M    M    M    M

AFTER 18Z FRIDAY...
IFR POSSIBLE AGAIN SATURDAY INTO SUNDAY WITH ADDITIONAL ROUNDS OF
SHOWERS AND THUNDERSTORMS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ005>011-
     013>020-026>030-037>039-046-047.
OH...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR OHZ075-076-
     083>087.
KY...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR KYZ101>103-
     105.
VA...NONE.

&&

SYNOPSIS...KTB/MZ
NEAR TERM...KTB
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...KTB
Hazardous weather outlook, Apr 28, 1:19 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
219 PM EDT THU APR 28 2016

KYZ101>103-105-OHZ075-076-083>087-WVZ005>011-013>020-026>030-037>039-
046-047-291830-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-NICHOLAS-WEBSTER-UPSHUR-
POCAHONTAS-RANDOLPH-
219 PM EDT THU APR 28 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...PORTIONS OF CENTRAL WEST VIRGINIA...PORTIONS OF
NORTHERN WEST VIRGINIA...PORTIONS OF SOUTHERN WEST VIRGINIA AND
PORTIONS OF WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ALSO...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
INTO THIS EVENING. LARGE HAIL AND HAIL OR THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MORE ROUNDS OF SHOWERS OR THUNDERSTORMS MAY CAUSE LOCALIZED
FLOODING CONCERNS FOR SATURDAY AFTERNOON INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ036-291830-
FAYETTE-
219 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS INTO THIS
EVENING. LARGE HAIL OR DAMAGING WIND GUSTS ARE THE MAIN THREAT.

LOCALIZED DOWNPOURS MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MORE ROUNDS OF SHOWERS OR THUNDERSTORMS MAY CAUSE LOCALIZED
FLOODING CONCERNS FOR SATURDAY AFTERNOON INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-291830-
PERRY-MORGAN-
219 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024-025-033>035-291830-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-
219 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
PORTIONS OF SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN
THREATS.

LOCALIZED DOWNPOURS ARE POSSIBLE...BUT MOST AREAS HAVE INITIALLY
DRY SOILS AND LOW STREAM LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ031-032-040-291830-
HARRISON-TAYLOR-BARBOUR-
219 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND PORTIONS OF NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HARRISON...TAYLOR...AND BARBOUR COUNTIES ARE ON THE NORTHERN
EDGE OF THE ISOLATED SEVERE THUNDERSTORM THREAT FOR LATE THIS
AFTERNOON AND THIS EVENING. LARGER HAIL WOULD BE THE MAIN
CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MORE ROUNDS OF SHOWERS OR THUNDERSTORMS MAY CAUSE LOCALIZED
FLOODING CONCERNS FOR SATURDAY AFTERNOON INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 28, 8:10 AM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
910 AM EDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      1 W SALT ROCK           38.32N  82.24W
04/27/2016                   CABELL             WV   DEPT OF HIGHWAYS

            SMITH CREEK ROSE OUT OF ITS BANKS AND TEMPORARILY
            CLOSED CR66. WATER SURROUNDED A FEW HOMES ALONG THE
            CREEK. LEFT FORK OF MERRITTS CREEK ALSO ROSE OUT OF ITS
            BANKS AND ON TO THE ROAD.

&&

EVENT NUMBER RLX1600879

MAC
Special weather statement, Apr 28, 1:47 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT THU APR 28 2016

WVZ008-016>019-281930-
CALHOUN-RITCHIE-ROANE-JACKSON-WIRT-
247 PM EDT THU APR 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN JACKSON...
WIRT...NORTHWESTERN CALHOUN AND SOUTHERN RITCHIE COUNTIES...

AT 245 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ELIZABETH TO NEAR RAVENSWOOD...AND MOVING EAST AT
40 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ELIZABETH...SANDYVILLE...AUBURN...MACFARLAN...CHERRY...PEEWEE...MUNDAY...
CRESTON...BURNT HOUSE...PALESTINE...BROHARD...LUCILLE AND SMITHVILLE.

THIS INCLUDES INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 143
AND 147.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3911 8081 3908 8084 3908 8085 3907 8086
      3907 8088 3905 8091 3904 8096 3902 8098
      3901 8102 3901 8103 3900 8104 3893 8124
      3887 8190 3907 8138 3915 8083
TIME...MOT...LOC 1845Z 258DEG 36KT 3904 8135 3892 8174

12

The radar

The Charleston,WV radar (KRLX), 67 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
April 28, 2:01 PM EST
Where
Jackson County, Le Roy
Measured
1 in hail
Reported by
Post Office
Coordinates
38.900, -81.550

Hail, Wirt

When
April 28, 3:27 PM EST
Where
Wirt County, 0.87 mi SE of Morristown
Measured
1 in hail
Reported by
Public
Coordinates
39.040, -81.470

Hail, Randolph

When
April 28, 4:10 PM EST
Where
Randolph County, 1.48 mi NNW of Beverly
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
38.850, -79.890

Hail, Randolph

When
April 28, 4:16 PM EST
Where
Randolph County, 1.61 mi E of Beverly
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.830, -79.850

Hail, Randolph

When
April 28, 4:18 PM EST
Where
Randolph County, 2.26 mi ENE of Dailey
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.810, -79.840

Hail, Randolph

When
April 28, 4:18 PM EST
Where
Randolph County, 0.81 mi NNE of Beverly
Measured
1.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
38.841, -79.874

Hail, Upshur

When
April 28, 4:45 PM EST
Where
Upshur County, 0.88 mi NW of Carter
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.840, -80.290

Hail, Taylor

When
April 28, 4:50 PM EST
Where
Taylor County, Knotsville
Measured
1.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.300, -79.970

Hail, Taylor

When
April 28, 4:52 PM EST
Where
Taylor County, 1 mi W of Fetterman
Measured
2.5 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
39.351, -80.049

Hail as large as tennis balls fell. Vehicles were dented with their windows cracked or smashed out.

Thunderstorm Wind, Taylor

When
April 28, 4:52 PM EST
Where
Taylor County, Grafton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.350, -80.030

A few trees were blown down.

Hail, Taylor

When
April 28, 4:53 PM EST
Where
Taylor County, 1.6 mi W of Fetterman
Measured
1.5 in hail
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.350, -80.060

Hail, Taylor

When
April 28, 4:55 PM EST to 4:59 PM EST
Where
Taylor County, 1.18 mi ENE of Prunytown to 0.87 mi SSE of Fetterman
Measured
2.75 in hail
Property damage
$3.8 million
Reported by
Emergency Manager
Coordinates
39.339, -80.061

Hail as large as baseballs fell. The county emergency manager and insurance companies, tallied over 800 damaged vehicles in the county with dents, windows cracked, or rear windows smashed out. The emergency manager told the National Weather Service it looked like someone had taken a sledge hammer to the vehicles. This included dozens of vehicles at a Ford dealership and 8 sheriff vehicles. The county sheriff said, I’ve never seen a hail storm this bad. I’ve seen hail damage before, but I’ve never seen anything like this in all my life.' Almost every vehicle parked along Maple Avenue was damaged.

The principal of Grafton High School said, our auditorium was damaged, our gymnasiums were damaged, our greenhouse was damaged, we have a significant number of windows in the facility damaged, every skylight that we have was broken.

The emergency manager and insurance companies also figured around 260 buildings were affected, mostly with window, roof or siding damage. Also, 6 campers and 6 boats were damaged. The antique bulbs on their downtown street light poles were also broken.

You don't expect it to happen here, but when it does, you're just kind of in shock and awe, was how one local resident summed up the scene and its aftermath.

Hail, Taylor

When
April 28, 5:10 PM EST
Where
Taylor County, 0.62 mi N of Knotsville
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
39.309, -79.968

Golf ball size hail fell on a golf course.

Hail, Taylor

When
April 28, 5:10 PM EST
Where
Taylor County, 0.87 mi SW of Thornton
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.340, -79.940

Hail was mostly dime size, but a few stones were the size of ping pong balls.

Hail, Taylor

When
April 28, 5:15 PM EST
Where
Taylor County, 0.69 mi N of Mt Pleasant
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
39.310, -79.900

Hail, Wood

When
April 28, 5:20 PM EST
Where
Wood County, Mineral Wells
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.180, -81.530

Hail, Wood

When
April 28, 5:26 PM EST
Where
Wood County, Mineral Wells
Measured
2 in hail
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
39.180, -81.530

The largest hail that fell was bigger than golf balls. Vehicles and house siding were damaged.

Hail, Wood

When
April 28, 5:40 PM EST
Where
Wood County, Walker
Measured
1.75 in hail
Property damage
$25,000
Reported by
Social Media
Coordinates
39.180, -81.380

Hail as large as golf balls fell.

Hail, Wirt

When
April 28, 5:45 PM EST
Where
Wirt County, 2.14 mi SSW of Freeport
Measured
2 in hail
Property damage
$10,000
Reported by
Public
Coordinates
39.100, -81.340

Hail, Gilmer

When
April 28, 6:23 PM EST
Where
Gilmer County, 2.14 mi NNE of Revere
Measured
1 in hail
Reported by
Public
Coordinates
39.000, -80.990

A few hail stones were as large as quarters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622129, 622130, 622131, 622132, 622133, 622134, 622135, 622122, 622123, 622136, 622124, 622125, 622126, 622127, 622128, 622137, 622138, 622157, 622139, 622140.